PrEP is very safe to take.
Most of us who take PrEP won’t experience any side effects at all. For those of us who do feel side effects, they tend to be minor: nausea, diarrhea, headaches, or dizziness. According to research, less than 1% of those of us who take PrEP will experience these side-effects, and they usually go away in a few days to a couple of weeks as the body adjusts to being on PrEP.
Some people may experience more serious side effects from PrEP. These are very rare but can include: small decreases in white blood cell counts, reduced kidney function, or reduced bone density (strength). Research has shown that these side effects are reversed after a person stops taking PrEP. To date, there have been no reported PrEP-associated hospitalizations or deaths.
Having a knowledgeable care provider while we’re on PrEP is important. They can help us manage minor side effects and monitor us for signs of the rare but serious side-effects.
Remember that starting PrEP is not a lifetime commitment: we can take PrEP at times in our lives when it makes sense for us according to what kind of sex we’re having or relationship we’re in. Guidance from a health professional is important, so that we feel comfortable with and informed about our decisions and use PrEP safely.